Alert archive / Tennessee / Tornado Warnings in 2020
Tornado Warning 12, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Mar 20, 2020, 2:30 AM CDT for Crockett County, Dyer County, Gibson County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 2:30 AM CDT (07:30 UTC)
- Expired
- Mar 20, 2020, 3:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Crockett County, TN, Dyer County, TN, Gibson County, TN
The radar
The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 9:50 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.6
The text
As transmitted.
758
WFUS54 KMEG 200730
TORMEG
TNC033-045-053-200800-
/O.NEW.KMEG.TO.W.0012.200320T0730Z-200320T0800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
230 AM CDT Fri Mar 20 2020
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Crockett County in western Tennessee...
Southeastern Dyer County in western Tennessee...
Central Gibson County in western Tennessee...
* Until 300 AM CDT.
* At 230 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located 7 miles northeast of Chestnut
Bluff, or 11 miles southeast of Dyersburg, moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Humboldt, Milan, Trenton, Dyer, Bradford, Friendship, Gibson,
Tuckers Corner, Hawkinsville, Grizzard, Gibson Wells, Cades, New
Enterprise, Bonicord, Central, Currie, Brazil, Vaughns Grove, Maury
Junction and Barrons Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3609 8879 3585 8876 3587 8934 3595 8937
3612 8881
TIME...MOT...LOC 0730Z 254DEG 46KT 3593 8923
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KRF2 follow-up statements
386
WWUS54 KMEG 200747
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
247 AM CDT Fri Mar 20 2020
TNC033-045-200756-
/O.CAN.KMEG.TO.W.0012.000000T0000Z-200320T0800Z/
Crockett TN-Dyer TN-
247 AM CDT Fri Mar 20 2020
...THE TORNADO WARNING FOR NORTHWESTERN CROCKETT AND SOUTHEASTERN
DYER COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 400 AM CDT for western
Tennessee.
LAT...LON 3608 8879 3592 8877 3596 8911 3602 8913
3611 8884
TIME...MOT...LOC 0746Z 254DEG 46KT 3599 8898
$$
TNC053-200800-
/O.CON.KMEG.TO.W.0012.000000T0000Z-200320T0800Z/
Gibson TN-
247 AM CDT Fri Mar 20 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR CENTRAL
GIBSON COUNTY...
At 246 AM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Trenton, moving east at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Milan, Trenton, Dyer, Bradford, Laneview, Tuckers Corner, Grizzard,
Cades, Central, Currie, Mount Orange, Vaughns Grove, Barrons Corner,
Georgetown and Moores Chapel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3608 8879 3592 8877 3596 8911 3602 8913
3611 8884
TIME...MOT...LOC 0746Z 254DEG 46KT 3599 8898
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
KRF252
WWUS54 KMEG 200753
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
253 AM CDT Fri Mar 20 2020
TNC053-200803-
/O.EXP.KMEG.TO.W.0012.000000T0000Z-200320T0800Z/
Gibson TN-
253 AM CDT Fri Mar 20 2020
...THE TORNADO WARNING FOR CENTRAL GIBSON COUNTY WILL EXPIRE AT 300
AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 400 AM CDT for western
Tennessee.
LAT...LON 3608 8879 3592 8877 3596 8911 3602 8913
3611 8884
TIME...MOT...LOC 0753Z 254DEG 46KT 3601 8889
$$
KRFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 19, 11:55 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 19, 11:55 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1155 PM CDT Thu Mar 19 2020 .UPDATE... Updated for the 06Z Aviation Discussion && .PREV DISCUSSION... /issued 606 PM CDT Thu Mar 19 2020/ UPDATE...Evening Update. SHORT TERM MESOSCALE DISCUSSION... Still no indication of rapid development of storms across the Midsouth. The line of strong to severe thunderstorms storms it still over 150 miles from the Midsouth, and moving at less than 25 mph. Thermodynamic energy should diminish this evening, but dynamic energy will only increase as a 115kt upper level jet and a 45 to 50 kt LLJ shifts over the area and strengthens slightly. Wind fields should become a bit more unidirectional with time resulting in the development of a line with bowing segments, and less favorable conditions for discrete supercells/tornadoes. 30 PREV DISCUSSION... /issued 221 PM CDT Thu Mar 19 2020/ SHORT TERM...(Tonight)... Skies remain mostly cloudy with a few light rain showers starting to develop over portions of eastern Arkansas. Current temperature readings are in the 70s with dewpoints in the 60s. Strong southerly winds remain elevated with gusts ranging 25-30kts observed early this afternoon. The latest surface analysis places a surface low in eastern Colorado with a cold front extending south through West Oklahoma and Central Texas and a warm front extending across the northern Plains towards the Ohio Valley. The Mid-South currently sits within a broad potent warm sector. Storms are already beginning to fire up across extreme West Arkansas and Southern Missouri. With extensive cloud cover limiting destabilization any storms that occur this afternoon will be more isolated compared to what is expected after 00Z. However, given the broad warm sector and strong southerly flow, any breaks in the cloud cover could lead to storm development later this afternoon. CAMs still remain somewhat inconsistent regarding the onset timing of convection ahead of the approaching cold front. Overall, the initialization of convection within the CWA will occur by 03Z and continue through the early morning hours on Friday. Given, a favorable moist unstable atmosphere and strong deep layer shear any storms that do develop have the potential to be strong or severe and are capable of producing strong damaging winds/wind gusts, hail, and tornadoes. The best upper level forcing appears to be across Northeast Arkansas and the Missouri Bootheel. Despite this, areas generally along and north of I-40 have the possibility of seeing strong to severe storms tonight and early tomorrow morning. Convection is expected to weaken as it pushes east well ahead of the cold front. As such, overnight lows will remain in the 60s. 17 LONG TERM...(Friday through Thursday)... The pattern remains conducive for rainfall. With the upper ridge retrograding from Florida into Mexico and then back again weather systems tracking westward out of the mean trough along the Pacific Coast are producing a steady stream of moisture and rain-making systems into our area. As such, look for precipitation events of varying degrees of intensity every 1-2 days through the forecast period. This necessitates at least some small POPs in almost every forecast period. First, we focus on the slow moving front on Friday. At the start of the period showers are expected to be ongoing with further development along the front. Another reinforcing front, the real harbinger of cooler and drier air, will move though by saturday morning. This front will need to be watch for the potential for strong storms as NAM MLCAPES rise to near 2K J/KG around midday Friday. Limiting factors include the absence of strong dynamics as the upper level features have long moved into the Great Lakes Region. After a respite from rainfall Saturday another system races through on Sunday spreading isentropically induced rainfall. It'll be a chilly rain as the polar airmass remains at the surface. By Tuesday yet another system spreads rainfall across the region keeping wet weather through mid-week. Temperatures will emerge from cool readings this weekend reaching spring-time 70s by Tuesday and the rest of the forecast period. Belles && .AVIATION... 06Z TAF cycle VFR conditions will not last much longer as low clouds along with showers and thunderstorm begin to slowly move into the Mid- South. Rain will still be over portions of northeast Mississippi by the end of the forecast period. Ceilings will improve on Friday before another round of low clouds return to the region by Friday evening. Winds will be mainly from the south at 10 to 15 knots with higher gusts. Winds will shift to the north Friday evening. Some low level wind shear is possible during the overnight hours. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 19, 4:09 AM CDT, 22 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 409 AM CDT Thu Mar 19 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-201200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 409 AM CDT Thu Mar 19 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to severe storms may occur tonight, especially along and west of the Mississippi River. Damaging winds, tornadoes, and hail will be the main threats. Heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. KRM
In the hours before
Special weather statement, Mar 19, 11:12 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1112 PM CDT Thu Mar 19 2020
ARZ009-018-200445-
Greene AR-Clay AR-
1112 PM CDT Thu Mar 19 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 PM CDT
FOR...
Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
At 1111 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near O'Kean, or near Pocahontas, moving northeast
at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northwestern Greene and Clay Counties should monitor this
storm closely.
LAT...LON 3650 9016 3644 9013 3643 9015 3642 9014
3612 9077 3615 9075 3615 9081 3629 9081
3630 9079 3628 9078 3628 9075 3641 9075
3641 9077 3642 9076 3643 9078 3650 9077
TIME...MOT...LOC 0411Z 239DEG 49KT 3625 9085
SGWSpecial weather statement, Mar 19, 11:48 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 PM CDT Thu Mar 19 2020
ARZ009-MOZ113-200515-
Clay AR-Dunklin MO-
1148 PM CDT Thu Mar 19 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 AM CDT
FOR...
Central Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
At 1147 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near McDougal, or 9 miles northwest of Rector,
moving northeast at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in central Clay and northeastern Dunklin Counties should
monitor this storm closely.
LAT...LON 3663 8996 3654 8995 3644 8996 3626 9038
3626 9050 3637 9058 3650 9041 3650 9022
3652 9022 3654 9021 3655 9019 3657 9018
3659 9019 3663 9015
TIME...MOT...LOC 0447Z 239DEG 49KT 3634 9043
SGWSpecial weather statement, Mar 20, 12:02 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
1202 AM CDT Fri Mar 20 2020
ARZ018-026-027-200545-
Poinsett AR-Greene AR-Craighead AR-
1202 AM CDT Fri Mar 20 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...
Northwestern Poinsett County in eastern Arkansas...
Southeastern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
At 1201 AM CDT...a strong thunderstorm producing pea size hail or
larger was located near Weiner, or 15 miles northwest of Harrisburg,
moving northeast at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northwestern Poinsett...southeastern Greene and Craighead
Counties should monitor this storm closely.
LAT...LON 3587 9103 3589 9100 3588 9087 3595 9086
3617 9035 3610 9030 3600 9038 3599 9029
3582 9029 3547 9102 3554 9104
TIME...MOT...LOC 0501Z 239DEG 49KT 3568 9096
SGWSpecial weather statement, Mar 20, 12:45 AM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
1245 AM CDT Fri Mar 20 2020
ARZ018-026>028-MOZ113-200630-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
1245 AM CDT Fri Mar 20 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 AM CDT
FOR...
Central Poinsett County in eastern Arkansas...
Southeastern Greene County in eastern Arkansas...
Eastern Craighead County in eastern Arkansas...
Northwestern Mississippi County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...
At 1244 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Harrisburg, moving
northeast at 55 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in central Poinsett...southeastern Greene...eastern
Craighead...northwestern Mississippi and southwestern Dunklin
Counties should monitor this storm closely.
LAT...LON 3612 9031 3583 8997 3544 9076 3544 9080
3562 9095
TIME...MOT...LOC 0544Z 235DEG 49KT 3557 9075
SGWSpecial weather statement, Mar 20, 1:47 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
147 AM CDT Fri Mar 20 2020
ARZ028-MOZ115-TNZ001-002-019-048-051-200715-
Mississippi AR-Pemiscot MO-Lake TN-Crockett TN-Lauderdale TN-
Obion TN-Dyer TN-
147 AM CDT Fri Mar 20 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southeastern Pemiscot County in southeastern Missouri...
Southeastern Lake County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southwestern Obion County in western Tennessee...
Dyer County in western Tennessee...
At 147 AM CDT...a strong thunderstorm producing winds in excess of 40
mph was located near Heloise, or 12 miles southeast of Steele, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Mississippi...southeastern Pemiscot...
southeastern Lake...northwestern Crockett...northeastern
Lauderdale...southwestern Obion and Dyer Counties should monitor this
storm closely.
LAT...LON 3632 8941 3602 8918 3601 8920 3596 8914
3593 8913 3576 8998 3607 8988
TIME...MOT...LOC 0647Z 244DEG 47KT 3598 8967
KRFThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:05 PM CDT | River Flood Warning | MEG | Lake | 23 days |
| Mar 20, 1:47 AM CDT | Special Weather Statement | MEG | Dyer | 28 min |
| Mar 20, 2:00 AM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Lake, Obion | 30 min |
| Mar 20, 3:09 AM CDT | Special Weather Statement | MEG | Henry | 36 min |
| Mar 20, 1:00 PM CDT | Areal Flood Advisory | MEG | Chester, Decatur, Hardeman, Hardin, Henderson, McNairy | 5 hr |
Nearby
Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.